Alert archive / Tennessee / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Morristown, TN

July 21, 2008Meigs County, Rhea County, Roane County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 21, 2008, 5:13 PM EDT for Meigs County, Rhea County, Roane County, Tennessee. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2008, 5:13 PM EDT (21:13 UTC)
Expired
Jul 21, 2008, 6:34 PM EDT
In force
81 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Meigs County, TN, Rhea County, TN, Roane County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2596 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 212114
FFWMRX
TNC121-143-145-220015-
/O.NEW.KMRX.FF.W.0002.080721T2113Z-080722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
513 PM EDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MEIGS COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF DECATUR...
  RHEA COUNTY IN EAST TENNESSEE...
  ROANE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF ROCKWOOD...

* UNTIL 815 PM EDT

* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.  RAINFALL UP TO 3 INCHES HAS ALREADY FALLEN ACROSS
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS...STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES.
LOW LYING PLACES THAT NORMALLY FLOOD COULD BECOME DEATH TRAPS. IF YOU
COME TO A FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS
A LIFE THREATENING SITUATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3582 8484 3583 8479 3584 8476 3591 8469
      3594 8463 3593 8462 3595 8460 3566 8455
      3565 8458 3565 8462 3549 8475 3543 8492

$$

DH
2 follow-up statements
000 
WGUS74 KMRX 212213
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
612 PM EDT MON JUL 21 2008

TNC121-143-145-220015-
/O.CON.KMRX.FF.W.0002.000000T0000Z-080722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROANE TN-RHEA TN-MEIGS TN-
612 PM EDT MON JUL 21 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
MEIGS...RHEA AND ROANE COUNTIES...

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND POSSIBLE THUNDERSTORMS PRODUCING FLASH FLOODING 
OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKWOOD

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED 
AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.

LAT...LON 3582 8484 3583 8479 3584 8476 3591 8469
      3594 8463 3593 8462 3595 8460 3566 8455
      3565 8458 3565 8462 3549 8475 3543 8492

$$

TD
000 
WGUS74 KMRX 212234
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 PM EDT MON JUL 21 2008

TNC121-143-145-212244-
/O.CAN.KMRX.FF.W.0002.000000T0000Z-080722T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROANE TN-RHEA TN-MEIGS TN-
634 PM EDT MON JUL 21 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MEIGS...RHEA AND
ROANE COUNTIES...

THE HEAVY RAINFALL THAT PROMPTED THE WARNING HAS ENDED ACROSS THE
WARNED AREA...AND THE FLOOD THREAT HAS DIMINISHED. THEREFORE...THE
WARNING HAS BEEN CANCELLED.

LAT...LON 3582 8484 3583 8479 3584 8476 3591 8469
      3594 8463 3593 8462 3595 8460 3566 8455
      3565 8458 3565 8462 3549 8475 3543 8492

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 5:03 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 21, 5:03 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT MON JUL 21 2008

.DISCUSSION...UPDATED FORECAST TO ADD HIGHER POPS THIS EVENING AND
INCLUDE SEVERE THUNDERSTORM WATCH FOR EAST TN AND SW NC.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD
Hazardous weather outlook, Jul 21, 9:20 AM EDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 AM EDT MON JUL 21 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221200-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
920 AM EDT MON JUL 21 2008 /820 AM CDT MON JUL 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL REMAIN NEARLY STATIONARY ACROSS THE OHIO VALLEY.
HOWEVER UPPER LEVEL FLOW WILL CAUSE SHOWERS AND THUNDERSTORMS TO
MOVE SOUTHEAST TOWARDS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA
THIS AFTERNOON. INCREASED MOISTURE AND DAYTIME HEATING COMBINED
WITH HOT TEMPERATURES WILL CAUSE A FEW STORMS TO BE STRONG AND
POSSIBLY SEVERE LATE THIS AFTERNOON AND EVENING WITH DAMAGING
WINDS AND LARGE HAIL POSSIBLE ESPECIALLY ACROSS NORTHERN TENNESSEE
AND SOUTHWEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UPPER LEVEL TROUGH DROPPING SOUTH AND EAST FROM THE OHIO VALLEY
INTO THE TENNESSEE VALLEY AND ACCOMPANYING COLD FRONT WILL CREATE AN
UNSTABLE ENVIRONMENT WHEN COMBINED WITH AMPLE MOISTURE AND DAYTIME
HEATING TUESDAY FOR POSSIBLE SEVERE THUNDERSTORMS WITH DAMAGING
WINDS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED
NATURE OF THE SEVERE WEATHER...BUT MAY BE NEEDED TUESDAY AFTERNOON
AND EVENING.

TD

In the hours before

Special weather statement, Jul 21, 3:12 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
312 PM EDT MON JUL 21 2008

TNZ016-017-VAZ005-212015-
HAWKINS-SCOTT-SULLIVAN-
312 PM EDT MON JUL 21 2008

...A STRONG THUNDERSTORM WILL AFFECT HAWKINS...SCOTT AND SULLIVAN
COUNTIES THROUGH 415 PM...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GATE CITY...MOVING SOUTHEAST AROUND 15 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Local storm report, Jul 21, 3:32 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     5 W BEAN STATION        36.34N 83.37W
07/21/2008                   GRAINGER           TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&
Local storm report, Jul 21, 4:07 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
407 PM EDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     GATE CITY               36.64N 82.58W
07/21/2008                   SCOTT              VA   LAW ENFORCEMENT

            FEW TREES DOWN AROUND GATE CITY PER SHERIFFS OFFICE.

&&
Local storm report, Jul 21, 4:20 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     ROCKWOOD                35.87N 84.68W
07/21/2008                   ROANE              TN   AMATEUR RADIO

            NUMEROUS TREES DOWN IN ROCKWOOD. REPORTED BY SHERIFFS
            DISPATCH OFFICE.

&&
Local storm report, Jul 21, 4:52 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     ONEIDA                  36.50N 84.51W
07/21/2008                   SCOTT              TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&
Local storm report, Jul 21, 4:56 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 PM EDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             TEN MILE                35.67N 84.67W
07/21/2008  E0.88 INCH       MEIGS              TN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:15 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen45 min
Jul 21, 3:18 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan42 min
Jul 21, 3:23 PM EDTSevere Thunderstorm WarningMRXSullivan52 min
Jul 21, 3:43 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Scott62 min
Jul 21, 3:53 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Rhea, Roane52 min
Jul 21, 4:15 PM EDTSevere Thunderstorm WarningMRXCocke30 min
Jul 21, 4:18 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan57 min
Jul 21, 4:26 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Scott, Union64 min
Jul 21, 4:45 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Rhea, Roane60 min
Jul 21, 4:53 PM EDTSevere Thunderstorm WarningMRXAnderson, Morgan, Roane67 min
Jul 21, 5:01 PM EDTAreal Flood AdvisoryMRXMcMinn, Meigs, Rhea, Roane3 hr
Jul 21, 5:01 PM EDTSevere Thunderstorm WarningMRXKnox, Union59 min
Jul 21, 5:11 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi20 min
Jul 21, 5:13 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Loudon, Monroe, Sevier62 min
Jul 21, 5:20 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson40 min
Jul 21, 5:29 PM EDTAreal Flood AdvisoryMRXKnox69 min
Jul 21, 5:36 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen54 min
Jul 21, 5:45 PM EDTSevere Thunderstorm WarningMRXBledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more60 min
Jul 21, 5:53 PM EDTSevere Thunderstorm WarningMRXMarion52 min
Jul 21, 5:59 PM EDTSevere Thunderstorm WarningMRXKnox25 min
Jul 21, 6:03 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Polk57 min
Jul 21, 6:09 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson24 min
Jul 21, 6:15 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Loudon, Monroe, Sevier60 min
Jul 21, 6:48 PM EDTSevere Thunderstorm WarningMRXPolk42 min
Jul 21, 6:57 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Polk48 min
Jul 21, 7:14 PM EDTSevere Thunderstorm WarningMRXMarion46 min

Nearby

Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.